Q:

What are some causes of supraventricular tachycardia?

A:

Quick Answer

Some causes of supraventricular tachycardia are problems with the electrical system in the heart or medications, according to WebMD. Other reasons include genetic abnormalities such as Wolff-Parkinson-White syndrome.

Continue Reading

Full Answer

A certain group of cells called the sinus node serve as the heart's pacemaker, according to WebMD. They send out an electrical impulse that radiates out through electrical routes in the heart. These routes send the electrical signal from the heart's upper chambers to its lower chambers and cause it to contract. Usually, these contractions are regular. But with supraventricular tachycardia, the contractions speed up.

Drugs such as theophylline and digoxin can also cause supraventricular tachycardia, says WebMD. Digoxin is used to treat congestive heart failure and atrial fibrillation, according to Drugs.com. Theophylline is a bronchodilator, which means it opens up the air passages in the lungs, says Drugs.com. It is used to treat asthma, bronchitis and other lung diseases.

In Wolff-Parkinson-White syndrome, the person has an extra electrical route between the upper and lower chambers of his heart, states Mayo Clinic. This causes the heart to beat too fast. This disorder is rare but treatable.

In some patients, supraventricular tachycardia is silent. Other patients take medicine when they feel the symptoms of supraventricular tachycardia. In some cases, doctors give patients instructions on how to slow their heart rates down. These vagal maneuvers include gagging themselves, coughing or sticking their faces in bowls of ice water.

Learn more about Cardiac Health

Related Questions

Explore